Alabama, 2021Funnel Cloud in Alabama, August 15, 2021
August 15, 2021 · NWS HUN · 1 event in 1 county or zone
A research meteorologist and storm chaser documented a funnel cloud that developed from a thunderstorm during the afternoon hours over Redstone Arsenal. Photos indicated that this did not touch the ground and no damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A research meteorologist and storm chaser documented a funnel cloud that developed from a thunderstorm during the afternoon hours over Redstone Arsenal. Photos indicated that this did not touch the ground and no damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 15, 11:53 AM CST, 2 hours 39 minutes earlier.
Area forecast discussion, Aug 15, 11:53 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1253 PM CDT Sun Aug 15 2021
.UPDATE...
For 18Z TAFS.
&&
.NEAR TERM...(Remainder of today)
Issued at 1221 PM CDT Sun Aug 15 2021
Overall, the current near term forecast is in good shape this
morning, with a fairly widespread coverage of showers and embedded
thunderstorms anticipated across the region this afternoon. At this
point, both global and regional scale convection-allowing models
suggest that the highest concentration of thunderstorms will likely
occur in the vicinity of a subtle surface trough/wind-shift axis
currently positioned across northwest AL. Although various point
forecast soundings around the region depict MLCAPE in the 1500-2500
J/KG range, low stratus clouds have thus far inhibited boundary layer
warming, and the threat for strong wind gusts (in the 40-50 MPH
range) will likely be confined to localized areas where sufficient
diabatic warming can occur to steepen low-level lapse rates.
Otherwise, we expect the primary impact from convection today to be
locally heavy rainfall and flooding, given weak flow through the
vertical column. Aside from minor adjustments to POP/weather grids,
we did lower predicted high temperatures into the m-u 80s based on
trends in satellite data and surface observations.
.SHORT TERM...(Tonight through Tuesday)
Issued at 317 AM CDT Sun Aug 15 2021
The coverage of showers and storms will diminish this evening into
tonight, but expect at least scattered storms to linger for most of
the overnight hours along residual outflow boundaries. The wet
pattern will continue into Monday and Tuesday as much of Alabama
deals with the remnants of Tropical Storm Fred. Model guidance
continues to show the center of Fred making landfall along the
western Florida panhandle Monday afternoon/evening and then moving
up the I-65/I-59 corridors Monday night into Tuesday. Ahead of this
system, deep tropical moisture will advect into the area, with the
outer bands of Fred expected to create numerous to widespread showers
and storms during this window. Our storm total rainfall amounts will
be highly dependent on the final track of Fred. An eastward shift
would keep much of the heaviest rainfall (along with any severe
impacts) further east into Georgia and the Carolinas. Regardless,
over the next 2-3 days, think we're primed to receive 2-3" of rain
across the region, with locally higher amount of 4"+ possible across
portions of northeast Alabama. This will result in some localized
flash flooding issues and most certainly rises on rivers, creeks, and
streams. Temperatures during this window will run 5-10 degrees below
normal given the dense cloud cover and high rain chances.
.LONG TERM...(Tuesday night through Saturday)
Issued at 317 AM CDT Sun Aug 15 2021
The remnant center of Fred will depart the region Tuesday night, but
expect scattered to numerous showers and storms for the remainder of
the week given the tropical air mass in place and a slow-moving
upper-trough over the Ohio and Tennessee Valleys. High pressure at
the surface will attempt to build into the area late in the week and
for this reason do expect less cloud cover and a gradual warming
trend as highs approach the 90 degree mark. Interestingly, late in
the period we'll have to watch the future track of Tropical Storm
Grace that is progged to move into the Gulf of Mexico by this
weekend. Depending on where this system goes, the wet pattern may
continue into early next week. Still a lot of uncertainty here so
stay tuned to future updates.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1253 PM CDT Sun Aug 15 2021
Trends in visible satellite data and sfc observations suggest that a
deck of low stratus clouds will persist across northern AL for much
of the aftn, with cigs in the 2500-3500 ft range. Attm, it appears as
if the greatest concentration of showers/thunderstorms today will
occur invof a subtle surface trough extending from northern MS
northeastward into Middle TN. With this in mind, we have only
included VCSH in each TAF thru the early evening hours, as there is a
considerable amount of uncertainty regarding the coverage of TSRA to
the south of the sfc trough. Otherwise, a very moist boundary layer
and light SE flow will be conducive for the development of patchy
BR/FG between 06/07Z and 13Z, but we will refrain from introducing
vsby reductions in the forecast at this point. A broken low stratus
layer will redevelop by 16Z, with additional SHRA/TSRA possible late
in the TAF period.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...70/DD
SHORT TERM...AMP.24
LONG TERM...AMP.24
AVIATION...70/DD
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 15, 2:12 AM CST, 12 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
312 AM CDT Sun Aug 15 2021
ALZ001>010-016-TNZ076-096-097-152315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
312 AM CDT Sun Aug 15 2021
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Today and Tonight...
Widespread thunderstorms are expected to develop across the region
today, before becoming more scattered in nature after sunset. A few
stronger storms may produce gusty winds and locally heavy rainfall.
.DAYS TWO THROUGH SEVEN...Monday through Saturday...
Widespread showers and storms are expected across the region Monday
and Tuesday as the remnants of Tropical Depression Fred approach the
Tennessee Valley. Heavy rainfall from these storms could result in
localized flash flooding as well as rises on area rivers, creeks, and
streams.
Scattered to numerous thunderstorms will remain possible Wednesday
through Saturday. A few stronger storms may produce gusty winds and
locally heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
Funnel Cloud, Madison
- When
- August 15, 2:32 PM CST to 2:34 PM CST
- Where
- Madison County, 3.38 mi S of Redstone Aaf
- Reported by
- Storm Chaser
- Coordinates
- 34.631, -86.701
A research meteorologist and storm chaser documented a funnel cloud that developed from a thunderstorm during the afternoon hours over Redstone Arsenal, about 1.5 miles east of Zierdt Road and 1 mile south of Martin Road. Photos indicated that this did not touch the ground and no damage was reported.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, August 15, 2021$3.0 million · 1.25 in hail · 4 events
- Flash Flooding and Damaging Wind in West Virginia, August 15, 2021$55,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Arizona, August 15, 2021$47,000 · 50 kt wind · 6 events
- Flash Flooding in New Mexico, August 15, 2021$35,000 · 2 events
- Hail and Damaging Winds in Kansas, August 15, 20212.75 in hail · 12 events
- Flash Flooding in Virginia, August 15, 20218 events
- Hail and Heavy Rain in Kansas, August 15, 20211.5 in hail · 7 events
- Flash Flooding in Texas, August 15, 2021$10,000 · 5 events
- Tropical Storm in Puerto Rico, August 15 to 16, 20214 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 15, 202151 kt wind · 4 events
- Hail and Damaging Wind in Arizona, August 15, 20211 in hail · 4 events
- Flash Flooding and Heavy Rain in Texas, August 15, 20213 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978843.